Wisconsin, 2025

Tornadoes and Hail in Wisconsin, April 28, 2025

April 28, 2025 · NWS GRB · 13 events in 8 counties and zones

Showers and thunderstorms developed during the morning and into the afternoon ahead of an approaching warm front on Monday (4/28). Storms during the morning and afternoon mainly produced hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Showers and thunderstorms developed during the morning and into the afternoon ahead of an approaching warm front on Monday (4/28). Storms during the morning and afternoon mainly produced hail up to quarter size. Additional showers and thunderstorms developed during the evening ahead of an approaching cold front on Monday (4/28). The storms during the evening produced large hail up to quarter size, damaging winds, and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 28, 5:58 AM CST, 32 minutes earlier. Its key messages:

  • A few rounds of thunderstorms are expected today and tonight. A significant severe weather outbreak is possible Monday evening into the early overnight hours. Most of the forecast area has an Enhanced Risk of severe thunderstorms, with parts of central WI in a Moderate Risk.
  • Initial storms this morning through early afternoon could produce small to near severe hail (up to 1" in diameter), especially west and north of the Fox Valley.
  • Thunderstorm chances are expected to be lower during the mid to late afternoon. However, any storms that do develop could quickly become severe, with tornadoes, damaging winds and large hail all possible. Confidence in the details is lowest for this round of storms.
  • The third and final round of storms is forecast to impact the area this evening into the early overnight hours. Confidence is higher that a line of storms will impact the area, with potential for widespread damaging winds and embedded tornadoes.
Area forecast discussion, Apr 28, 5:58 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
658 AM CDT Mon Apr 28 2025

Updated aviation portion for 12Z TAF issuance

.KEY MESSAGES...

- A few rounds of thunderstorms are expected today and tonight. A
  significant severe weather outbreak is possible Monday evening
  into the early overnight hours. Most of the forecast area has an
  Enhanced Risk of severe thunderstorms, with parts of central WI
  in a Moderate Risk.

- Initial storms this morning through early afternoon could
  produce small to near severe hail (up to 1" in diameter),
  especially west and north of the Fox Valley.

- Thunderstorm chances are expected to be lower during the mid to
  late afternoon. However, any storms that do develop could
  quickly become severe, with tornadoes, damaging winds and large
  hail all possible. Confidence in the details is lowest for this
  round of storms.

- The third and final round of storms is forecast to impact the
  area this evening into the early overnight hours. Confidence is
  higher that a line of storms will impact the area, with
  potential for widespread damaging winds and embedded tornadoes.

&&

.DISCUSSION...
Issued at 450 AM CDT Mon Apr 28 2025

Short Term...Today...Tonight...and Tuesday

Scattered convection with small hail was poised to move into our
western counties early this morning. This activity was forming on
the leading edge of the elevated instability gradient, where WAA
was increasing on the nose of a 35 kt low-level jet.

Elevated convection will increase mainly west and north of the
Fox Valley this morning through early afternoon, with forcing
provided by a short-wave trough and increasing WAA as the low-
level jet cranks up to 50 to 55 kts. Instability will be marginal
and elevated, with MUCAPE of 300-800 j/kg. However, deep layer
shear will increase quickly, reaching 50 to 60 kts by early
afternoon. Wet-bulb zero heights will be favorable, in the 9-10K
range, so storms will have potential for small to marginally
severe hail.

Subsidence behind the departing short-wave, possible low clouds
north of the warm front, and some capping may suppress
thunderstorm activity during the mid to late afternoon. However,
the arrival of surface-based instability into central WI, combined
with the impressive shear parameters (SRH 400-600 m2/sec2) in
place, suggest that any isolated/scattered discrete storms that
develop could quickly become severe and possibly tornadic,
especially in the southwest part of the forecast area.

Storms should take on more of a linear mode (squall line/QLCS) as
a cold front approaches in the evening. This line is expected to
arrive in NC/C WI early in the evening (01z-02z/Tue), and track
ESE through the forecast area. SBCAPE of 1000-1500 j/kg and 0-3 km
CAPE of 500-100 j/kg, continued impressive shear parameters, STP
values of 3-8 and strong Updraft Helicity indices support high-end
severe potential. Damaging winds and embedded tornadoes will be
the primary threats as this line moves across the forecast area
between 8 pm and 1 am. The severe threat should diminish overnight
as surface-based CAPE gradually weakens. SPC has kept most of GRB
CWA in an Enhanced Risk of severe storms, with part of central WI
in a Moderate Risk. Nearly the entire forecast area is included
in either a 10% or 15% hatched tornado threat area, indicating
significant potential for strong tornadoes. Think that the
greatest threat for strong tornadoes will over NC/C WI, with a
lesser threat farther east.

Precipitation chances will be lower late tonight into Tuesday
morning, through a small thunder threat will likely persist until
the cold front moves through Tuesday morning. Dry conditions
return Tuesday afternoon.

South winds will increase today, with gusts reaching 25 to 35 mph
during the afternoon and evening. The winds will turn west to
northwest as the strong cold front moves through Tuesday morning,
with gusts continuing in the 25 to 35 mph range until mid
afternoon. After a mild/warm day today, strong CAA will result in
much cooler temperatures on Tuesday.

Long Term...Tuesday Night Through Sunday

High pressure will move through the western Great Lakes late
Tuesday through Wednesday, with light/variable surface winds
Tuesday night gradually becoming southeasterly by Wednesday
afternoon. The presence of mostly clear skies and light surface
winds will result in cool overnight lows Tuesday night, with most
locations in NC/far NE WI expected to fall below freezing. High
temps will rebound some on Wednesday afternoon, though onshore
flow will keep temperatures considerably cooler near Lake
Michigan.

The next disturbance approaching from the Northern Plains will
attempt to phase with low pressure tracking northeast toward Lower
MI during the Wednesday night through Thursday night period. This
will result in a good chance of showers, especially late
Wednesday night into Thursday. Relatively mild temperatures will
allow for all rain during this system's passage. A few showers
may linger into Friday as an upper trough moves through, but dry
conditions return for the weekend.

&&

.AVIATION...for 12Z TAF Issuance
Issued at 641 AM CDT Mon Apr 28 2025

Have focused on the ongoing convection over the CWA, a line of
storms moving rapidly through MN and another line of storms
expected to move through the forecast area this evening into the
early overnight to determine timing of thunderstorms in the TAFs.
Given the messy pattern, overall confidence in the evolution of
this event is low. This morning's convection will mainly have a
hail threat, but any storms that form later today into this
evening will have a damaging wind and tornado threat.

Ceilings will drop to MVFR west and north of the Fox Valley
this morning, and could remain there for most of the day. Partial
clearing may occur in central and east central WI as the warm
front lifts through later in the day. Low ceilings will also
accompany the squall line this evening, and IFR ceilings could
arrive in NC WI as the cold front moves through late tonight.

LLWS is expected across much of the area through the TAF period,
due to a low-level jet increasing to 50 to 55 kts. Surface winds
will also be strong, with south winds gusting to 25 to 30 kts
this afternoon/evening, then turning west to northwest as the
front move through the northwest part of the forecast area late
tonight.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION.....Kieckbusch
AVIATION.......Kieckbusch
Hazardous weather outlook, Apr 28, 4:02 AM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
502 AM CDT Mon Apr 28 2025

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
502 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Multiple rounds of thunderstorms are expected over the entire
forecast area today into tonight. Storms may produce small to
marginally severe hail this morning through early afternoon,
mainly west and north of the Fox Valley. Thunderstorm coverage
will probably be lower during the mid to late afternoon, but
any isolated storms that develop will have potential to produce
tornadoes, damaging winds and large hail. There is potential for a
significant severe weather outbreak as a line of storms moves
through this evening and into the early overnight hours. Damaging
winds and embedded tornadoes will be the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a small chance of thunderstorms in northeast and east
central Wisconsin during the morning, but severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today and tonight.

LMZ521-522-541>543-291015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
502 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight. Severe
thunderstorms with strong winds will be possible, especially
tonight.

Gusty south to southwest winds will cause waves to build today
into tonight. A few gusts to near gale force are possible on Lake
Michigan in the late afternoon and evening. A Small Craft
Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Small Craft Advisory will remain in effect on Tuesday, as
gusty winds turn west to northwest in the wake of a cold frontal
passage. There is also a small chance of thunderstorms Tuesday
morning.

Kieckbusch

The radar

The Green Bay radar (KGRB), 62 km away, was scanning. The volume nearest the first event began at 12:32 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Winnebago

When
April 28, 6:30 AM CST to 6:31 AM CST
Where
Winnebago County, 1.47 mi SSE of Zittau
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.200, -88.770

Nickel size hail fell near Fremont.

Hail, Marinette

When
April 28, 9:53 AM CST to 9:54 AM CST
Where
Marinette County, 1.61 mi ENE of Crivitz
Measured
0.75 in hail
Reported by
Social Media
Coordinates
45.240, -87.990

Penny size hail fell near Crivitz. The time of this report is an estimate based on radar data.

Hail, Marathon

When
April 28, 1:33 PM CST to 1:34 PM CST
Where
Marathon County, 1.38 mi N of Wausau
Measured
0.75 in hail
Reported by
Public
Coordinates
44.990, -89.630

Penny size hail fell near Wausau.

Hail, Lincoln

When
April 28, 2:36 PM CST to 2:37 PM CST
Where
Lincoln County, 0.85 mi SW of Merrill Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.190, -89.710

Quarter size hail fell near Merrill.

Hail, Marathon

When
April 28, 5:56 PM CST to 5:57 PM CST
Where
Marathon County, 2.39 mi SE of Sunset
Measured
1 in hail
Reported by
Public
Coordinates
44.960, -89.440

Quarter size hail fell near Sunset.

Thunderstorm Wind, Marathon

When
April 28, 8:24 PM CST to 8:25 PM CST
Where
Marathon County, 4.58 mi SSE of Marathon
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.860, -89.790

Thunderstorms produced a wind gust to 67 mph near Mosinee.

Thunderstorm Wind, Shawano

When
April 28, 9:00 PM CST to 9:01 PM CST
Where
Shawano County, 2.08 mi ENE of Eland
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.890, -89.160

Thunderstorm winds snapped and uprooted trees near Eland. The time of this report is an estimate based on radar data.

Tornado, Shawano

When
April 28, 9:00 PM CST to 9:02 PM CST
Where
Shawano County, 4.02 mi E of Birnamwood to 4.51 mi N of Shepley
Rating
EF0
Path length
1.88 mi
Path width
55 yd
Reported by
NWS Storm Survey
Coordinates
44.922, -89.119

A tornado developed near Birnamwood at 10:00 pm CDT, then tracked northeast before lifting at 10:02 pm CDT. The tornado produced damage to an outbuilding and uprooted trees. Total path length is estimated to be 1.88 miles long, with a width of 55 yards. Peak wind estimated to be around 80 mph.

Hail, Langlade

When
April 28, 9:01 PM CST to 9:02 PM CST
Where
Langlade County, Antigo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.150, -89.150

Penny size hail fell in Antigo.

Tornado, Shawano

When
April 28, 9:02 PM CST to 9:09 PM CST
Where
Shawano County, 2.58 mi WSW of Mattoon to 2.83 mi NE of Mattoon
Rating
EF0
Path length
5.31 mi
Path width
65 yd
Continued into
Menominee (C), Wi (GRB)
Reported by
NWS Storm Survey
Coordinates
44.992, -89.082

A tornado developed near Matoon at 10:02 pm CDT, then tracked northeast through Matoon and entering Menominee County at 10:09 pm CDT. The tornado produced damage to some buildings and uprooted trees. Total path length is estimated to be 6.25 miles long, with a width of 65 yards. Peak wind estimated to be around 80 mph.

Thunderstorm Wind, Shawano

When
April 28, 9:04 PM CST to 9:05 PM CST
Where
Shawano County, 0.69 mi S of Mattoon
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.990, -89.030

Thunderstorm winds downed trees and power poles near Matoon. The time of this report is an estimate based on radar data.

Tornado, Menominee (C)

When
April 28, 9:09 PM CST to 9:10 PM CST
Where
Menominee (C) County, 4.01 mi W of Zoar Settlement to 3.22 mi W of Zoar Settlement
Rating
EF0
Path length
0.9 mi
Path width
65 yd
Reported by
NWS Storm Survey
Coordinates
45.023, -88.982

The tornado that developed in Shawano County near Matoon at 10:02 pm CDT crossed the Menominee County line at 10:09 pm CDT. The tornado tracked northeast through western Menominee County before lifting at 10:10 pm CDT. The tornado produced damage to some trees along the path. Total path length is estimated to be 6.25 miles long, with a width of 65 yards. Peak wind estimated to be around 80 mph.

Thunderstorm Wind, Oconto

When
April 28, 9:51 PM CST to 9:52 PM CST
Where
Oconto County, 3.97 mi NNW of Klondike
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
45.120, -88.210

Thunderstorm winds produced wind damage to a barn near White Potato Lake. The time of this report is an estimate based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyThe tornado archive for Wisconsin, 2025Warnings in Wisconsin, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242706, 1242707, 1242708, 1242709, 1242710, 1242713, 1242715, 1242716, 1242711, 1242717, 1242712, 1242718, 1242714.